High Wind, Absaroka Mountains
- When
- April 4, 5:15 PM MST to 6:30 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 46 kt (53 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A favorable jet and tight pressure gradient brought high wind to the Absaroka Range and Clark area. Wind gusts to 78 mph were recorded at Clark.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A favorable jet and tight pressure gradient brought high wind to the Absaroka Range and Clark area. Wind gusts to 78 mph were recorded at Clark. Several trees were reported down in Cody, with one toppling into the living room of a home. Strong winds were also measured in the Rattlesnake Hills of central Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 4, 2:41 PM MST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 341 PM MDT MON APR 4 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT A SERIES OF FAST MOVING SHORT WAVE PACIFIC TROUGHS WILL BLOW THROUGH WESTERN AND CENTRAL WYOMING TONIGHT THROUGH WEDNESDAY NIGHT. THE FIRST TROUGH WILL BRING INCREASING SNOWFALL TO THE WESTERN MOUNTAINS TONIGHT THROUGH TUESDAY NIGHT...WITH POSSIBLE HIGH WINDS ALONG AND NEAR THE EAST SLOPES OF THE ABSAROKA AND WIND RIVER MOUNTAINS AND ACROSS SWEETWATER...SOUTHERN FREMONT AND NATRONA COUNTIES THROUGH THE WIND CORRIDOR FROM MIDNIGHT THROUGH TUESDAY. THE HIGH WIND WARNING ENDS AT NOON IN PARK COUNTY AND GOES THROUGH 6 PM MDT IN THE SOUTH. THERE WILL BE A BREAK IN THE SNOW LATE TUESDAY NIGHT/WEDNESDAY MORNING...THEN THEN RETURN AS THE NEXT PACIFIC TROUGH RACES EAST LATE WEDNESDAY/WEDNESDAY EVENING. TEMPERATURES WILL WARM SOME TONIGHT...THEN REMAIN RATHER STEADY UNTIL THE COLD FRONT COMES THROUGH WEDNESDAY...BUT WITHOUT MUCH AMPLITUDE TO THE WAVES...COLD AIR WILL BE LIMITED. .LONG TERM...THURSDAY THROUGH MONDAY MAJOR LONG WAVE TROUGH STILL FORECAST TO DEVELOP ACROSS THE WEST THE SECOND HALF OF THIS WEEK. THE MODELS DIFFER ON THE DETAILS AND THE TIME OF KICK-OUT BUT THEY ALL POINT TO THE POTENTIAL OF A MULTI-DAY STORM. THE AMOUNT OF SNOW IS STILL IN QUESTION BUT ITS APPEARING MORE AND MORE CERTAIN THAT THERE WILL BE PERIODS OF SNOW OFF AND ON FROM AS EARLY AS THURSDAY NIGHT THROUGH SATURDAY NIGHT. THE ECMWF EVEN KEEPS SNOW INTO SUNDAY WITH ITS SLOWER KICK-OUT. THE ECMWF HAS GENERALLY BEEN SLOWER ON MOST OF ITS RUNS KICKING THE DESERT SW LOW OUT. I LEAN SOMEWHAT THAT WAY BASED ON HOW FAR THE EASTERN PACIFIC KICKER IS YET ON SATURDAY WHEN THE GFS HAS ALREADY KICKED THE LOW OUT INTO UTAH. THE MAIN TREND THAT THE ECMWF HAS FINALLY PICKED UP ON IS THE UPSLOPE THAT DEVELOPS DUE TO A SURFACE HIGH TO THE NORTH AS EARLY AS THURSDAY NIGHT. PREVIOUS RUNS HAD A SURFACE LOW TO THE NORTH WHICH DIDN'T SEEM RIGHT. THE GFS HAS BEEN CONSISTENT WITH ITS UPSLOPE AS EARLY AS FRIDAY MORNING. THIS LEAD TO CONFIDENCE THAT FRIDAY WILL END UP BEING COLD WITH AT LEAST LIGHT SNOW ACROSS CENTRAL WYOMING EAST OF THE DIVIDE. THE ECMWF WANTS TO DISRUPT THIS SURFACE HIGH TO THE NORTH FRIDAY NIGHT INTO SATURDAY WITH LOWERING PRESSURE ACROSS MONTANA WHILE THE GFS MAINTAINS THE UPSLOPE AND THUS MORE OVERRUNNING ACROSS CENTRAL WYOMING. GFS SCENARIO STILL SEEMS MORE LIKELY WITH LIKELY SURFACE LOW AHEAD OF THE APPROACHING UPPER LOW AND NORTHERN STREAM PROVIDING SOME SUBSIDENCE TO SUPPORT THE SURFACE HIGH. THIS SURFACE HIGH IS CRITICAL UNTIL THE LOW LIFTS ACROSS THE AREA AS IT PROVIDES THE POTENTIAL FOR CONTINUED ISENTROPIC LIFT ACROSS THE COLD DOME WITH JET STREAK AND QG FORCING. THE GFS PRETTY MUCH AS CONTINUOUS SNOW FROM FRIDAY THROUGH MUCH OF SATURDAY NIGHT. THE ECMWF BECOMES MORE SPORADIC AND LIGHTER FRIDAY NIGHT THROUGH SATURDAY BEFORE THE UPPER LOW PASSES TO THE SOUTH SATURDAY NIGHT AND SUNDAY. THE ECMWF HAS SIGNIFICANT PRECIPITATION AGAIN DURING THIS TIMEFRAME. KEEPING OUR IDEA OF LIKELY POPS FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH A CHANCE POPS INTO SUNDAY...EXCEPT LIKELY OVER CASPER MOUNTAIN. WE MAY EVENTUALLY NEED TO BEEF THESE UP TO LIKELY IF THE SLOWER ECMWF LOOKS MORE LIKELY TO VERIFY. EITHER WAY...A MAJOR CHANGE BACK TO COLD AND POTENTIALLY SNOWY WEATHER FROM LATER THURSDAY NIGHT OR FRIDAY THROUGH MUCH OF THE WEEKEND. COULD SEE A HIGH WIND EVENT AHEAD OF AND WITH OUR THURSDAY SHORTWAVE AS RAIN AND SNOW MOVES RAPIDLY ACROSS THE AREA WITH OUR FAST MOVING NEGATIVELY TILTED TROUGH. GRADUALLY IMPROVEMENT AT THE END OF THE MEDIUM RANGE PERIOD ON MONDAY. && .AVIATION... WINDS WILL INCREASE LATE TONIGHT OVER THE TYPICAL AREAS...POSSIBLY BECOMING QUITE STRONG OVER PORTIONS OF CENTRAL WYOMING SUCH AS AROUND KCOD...KCPR AND KU25 BY LATE TUESDAY MORNING. OTHER SITES WILL BECOME WINDY BY LATE MORNING OR EARLY AFTERNOON. PRECIPITATION WILL PERSIST IN THE WESTERN MOUNTAINS TONIGHT...BEGINNING TO LOWER INTO THE VALLEYS BY MID MORNING. KJAC AND KAFO COULD BEGIN AS SNOW...BUT WILL TURN OVER TO RAIN BY LATE MORNING AS TEMPERATURES WARM. MVFR CIGS...SOME VSBYS AND MTN OBSCURATIONS EXPECTED OVER THE WEST. OTHERWISE...VFR CONDITIONS IS EXPECTED ELSEWHERE. && .FIRE WEATHER... A SERIES OF FAST MOVING PACIFIC TROUGHS WILL BLOW THROUGH WYOMING THROUGH THE WEEK. THE FIRST ONE WILL BRING SNOW TO THE WESTERN MOUNTAINS TONIGHT THROUGH TUESDAY NIGHT AND STRONG WINDS ALONG AND NEAR THE EAST SLOPES OF THE ABSAROKA AND WIND RIVER MOUNTAINS AND THROUGH THE WIND CORRIDOR FROM ROCK SPRINGS THROUGH CASPER. HIGH WIND WARNINGS ARE IN EFFECT FROM MIDNIGHT TONIGHT THROUGH 6 PM TUESDAY. TEMPERATURES WILL WARM SLIGHTLY THEN COOL AGAIN WEDNESDAY AS A COLD FRONT COMES THROUGH WITH ANOTHER TROUGH RIGHT ON THE TAIL OF THE FIRST TROUGH WITH SNOW RETURNING TO THE WEST LATE WEDNESDAY. MIXING HEIGHTS WILL BE AROUND 2500 FEET IN THE WEST WITH FAIR TO POOR SMOKE DISPERSAL...WHILE IN THE EAST MIXING HEIGHTS WILL BE UP TO 6000 FEET WITH GOOD TO EXCELLENT SMOKE DISPERSAL. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON MDT TUESDAY WYZ002-003. HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY WYZ015-019-020-030. && SHORT TERM...C.BAKER LONG TERM...SKRBAC AVIATION...TWB FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT MON APR 4 2011 WYZ001>020-022>030-051100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT MON APR 4 2011 ...HIGH WIND WATCH FOR PORTIONS OF SOUTHERN AND CENTRAL WYOMING AS WELL AS THE EAST SLOPE OF THE ABSAROKA AND EAST SLOPE OF THE WIND RIVER MOUNTAINS LATE TONIGHT AND TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT HIGH WINDS WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT OVER EASTERN SWEETWATER...SOUTHEAST FREMONT AND NATRONA COUNTIES AS WELL AS ACROSS THE EAST SLOPE OF THE WIND RIVER AND ABSAROKA MOUNTAINS. THE POTENTIAL FOR SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH EXISTS AT THE LOWER ELEVATIONS ALONG WITH 45 TO 55 MPH WINDS WITH GUSTS TO 75 MPH IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HIGH WINDS WILL BE POSSIBLE TUESDAY OVER EASTERN SWEETWATER... SOUTHEAST FREMONT AND NATRONA COUNTIES AS WELL AS ACROSS THE EAST SLOPE OF THE WIND RIVER AND ABSAROKA MOUNTAINS. THE POTENTIAL FOR SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH EXISTS AT THE LOWER ELEVATIONS ALONG WITH 45 TO 55 MPH WINDS WITH GUSTS TO 75 MPH IN THE MOUNTAINS. SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS WESTERN WYOMING TUESDAY AND TUESDAY EVENING. EARLY INDICATIONS ALSO POINT TO A POTENTIAL MAJOR EARLY SPRING SNOWSTORM BEGINNING AS EARLY AS FRIDAY AND CONTINUING INTO SATURDAY. THE DETAILS OF THIS STORM SYSTEM ARE STILL SOMEWHAT UNCERTAIN BUT A SHARP CHANGE TO MUCH COLDER AND SNOWY WEATHER LATE IN THE WEEK IS STILL EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 40 MPH. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289087, 289088, 289089.